Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2012, 7:19 PM CDT for 4 counties in Minnesota. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 2, 2012, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:20 PM CDT | TSTM WND GST 60 | 13 Ne Park Rapids, MN | NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND 70 MPH |
| Jul 2, 7:20 PM CDT | NON-TSTM WND GST 60 | 13 Ne Emmaville, MN | NUMEROUS TREES AND POWER LINES DOWN NEAR CAMP WILDERNESS...WIND ESTIMATE BETWEEN 50 AND 70 MPH |
| Jul 2, 7:20 PM CDT | NON-TSTM WND GST 60 | 13 Ne Park Rapids, MN | NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND 70 MPH |
| Jul 2, 7:25 PM CDT | TSTM WND GST 80 | 1 S Benedict, MN | NUMEROUS LARGE TREES WERE FELLED ACROSS ROADS AND DRIVEWAYS IN THE LAKE BENEDICT AREA. DAMAGING WINDS OCCURRED FOR SEVERAL MINUTES DURING THE STORM. |
| Jul 2, 7:31 PM CDT | TSTM WND GST 58 | Park Rapids, MN | |
| Jul 2, 7:37 PM CDT | TSTM WND GST 58 | Park Rapids, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2647 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.7
The text
As transmitted, in the capitals the NWS used until 2016.
721
WUUS53 KFGF 030019
SVRFGF
MNC005-007-029-057-030115-
/O.NEW.KFGF.SV.W.0051.120703T0019Z-120703T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
SOUTHEASTERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 815 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEBISH TO 2
MILES SOUTHEAST OF CHAMBERLAIN...MOVING TO THE EAST AT 25 MPH.
NUMEROUS TREES AND POWER LINES ARE REPORTED DOWN IN THE CITY OF
BEMIDJI.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HINES AROUND 725 PM CDT.
BLACKDUCK AROUND 735 PM CDT.
PENNINGTON AROUND 740 PM CDT.
FUNKLEY AROUND 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
THE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE CITY OF BEMIDJI. THE STORM IS DANGEROUS. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORNADO LIKE WIND SPEEDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE
VEHICLES ARE ESPECIALLY SUSCEPTIBLE AND MAY BE OVERTURNED. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THE STORMS HAVE THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4740 9466 4681 9465 4681 9516 4678 9517
4678 9525 4784 9524 4787 9441 4741 9441
TIME...MOT...LOC 0017Z 269DEG 23KT 4776 9470 4688 9468
WIND...HAIL 70MPH 1.00IN
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:49 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 1:49 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
149 PM CDT MON JUL 2 2012
.DISCUSSION...FORECAST CHALLENGE THROUGH THE PERIOD WILL BE
CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS COMING INTO BETTER
AGREEMENT WITH TIMING OF BOUNDARIES AND WILL USE BLEND FOR FORECAST.
SOMEWHAT ABBREVIATED DISCUSSION DUE TO LOOMING SEVERE WEATHER
THREAT. SURFACE BOUNDARY ORIENTED FROM ROUGHLY LANGDON/DVL
SOUTHWARD TO SURFACE LOW OVER N CENTRAL SD. SHORTWAVE ALONG WYO/SD
BORDER AREA WILL PROVIDE SUFFICIENT MID LEVEL SUPPORT TO INCREASE
INTENSITY/COVERAGE OF CURRENT CONVECTION FROM CENTRAL TO NE ND.
WITH HIGH CAPE/INSTABILITY AND SUFFICIENT SHEAR EXPECTING SVR
STORMS ORGANIZING THIS AFTERNOON SHIFTING INTO NORTHERN MN THIS
EVENING. WITH CURRENT CONVECTIVE PARAMETERS THUNDERSTORM COMPLEX LIKELY TO
EVOLVE INTO BIG WIND THREAT ACROSS N MN. WILL ALSO INITIALLY SEE
SOME TORNADO THREAT AS SURFACE LOW LIFTS NORTH ALONG BOUNDARY. AS
STORMS PICK UP SPEED THIS EVENING FEEL MOST CONVECTION WILL BE
EAST OF FA BY MIDNIGHT. UPSTREAM DEWPOINTS BEHIND BOUNDARY IN THE
LOW-MID 60S WHICH WILL BRING SOME RELIEF TO CURRENT HIGH HUMIDITY.
HIGH PRESSURE BUILDS IN FOR TUESDAY. WITH SLIGHTLY COOLER COLUMN
AND DEWPOINTS HEAT INDICES ARE EXPECTED TO RANGE JUST BELOW
ADVISORY CRITERIA BUT WILL NEED TO MONITORED.
LOW PRESSURE REORGANIZES ACROSS THE NORTHERN HIGH PLAINS TUESDAY
NIGHT AS NEXT WAVE CROSSES NORTHERN ROCKIES. BOUNDARY REACHES
CENTRAL DAKOTAS BY 12Z WEDNESDAY SO WILL ORIENT POPS ACROSS
WESTERN AND SOUTHERN FA. RESPECTABLE WARM ADVECTION AND INCREASED
MIXING WILL CONTINUE TO KEEP OVERNIGHT MINIMUMS WARM.
BOUNDARY CROSSES FA ON THE 4TH WHICH WILL MAKE FOR ANOTHER ROUND
OF ACTIVE WEATHER. 70+ DEWPOINTS LIFT NORTHWARD AHEAD OF BOUNDARY
AND CLOUD COVER WILL DETERMINE MAXIMUM TEMPERATURES AND
CORRESPONDING HEAT INDEX ADVISORY POTENTIAL.
BOUNDARY SAGS SOUTH AND EAST OVERNIGHT WEDNESDAY AND BY THURSDAY
AM PCPN SHOULD BE CONFINED TO FAR SOUTHERN FA.
MODELS IN MORE AGREEMENT ON THURSDAY ON STALLING FRONT OUT ACROSS
EAST CENTRAL SD/S MN WHICH WOULD LIMIT PCPN POTENTIAL TO FAR
SOUTHERN FA. FARTHER NORTH HIGH PRESSURE SHOULD LIMIT ANY RAIN
POTENTIAL AND STARTED PULLING POPS WITH GOOD MODEL AGREEMENT.
.LONG TERM (THU NIGHT-MON)...
MOST OF THE LONG TERM CONTINUES TO BE DOMINATED BY RIDGING WITH THE
MAIN QUESTION BEING CONVECTIVE CHANCES AND TEMPS. MODELS ESSENTIALLY
AGREE WITH THE RIDGING BREAKING DOWN MORE INTO NORTHWEST FLOW BY SUN
INTO MON. CONTINUES TO LOOK LIKE A RIDGE RIDER SCENARIO WITH
PERIODIC CONVECTIVE CHANCES AND MODELS SHOWING THESE TO BE BETTER
OVER THE SOUTHERN HALF OF THE FA. WITH SFC HIGH PRESSURE TO THE
NORTH/NE THIS IS POSSIBLE BUT HARD TO COMPLETELY RULE OUT ANY AREA
THIS FAR OUT. AS NORTHWEST FLOW BUILDS IN SUN INTO MON PCPN CHANCES
START TO DWINDLE. TEMPS SHOULD STAY ABOUT NORMAL FOR JULY.
&&
.AVIATION...
TSTMS REMAIN THE MAIN CONCERN FOR THE 18Z SET OF TAFS. SEEING SOME
STORMS ACROSS THE FAR NORTHERN RED RIVER VALLEY ATTM BUT MORE ARE
EXPECTED TO DEVELOP THRU THE AFTERNOON. THINK THE MAIN ACTION SHOULD
BE BY MID TO LATE AFTERNOON AND LAST INTO THE EARLY EVENING AND TAFS
REFLECT THIS THINKING. WIND SPEEDS OUTSIDE OF TSTM ACTIVITY SHOULD
BE PRETTY LIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ008-016-027-029-
030-038-039-049-052-053.
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001>005-007-008-
013>016-022-023-027>031-040.
&&
VOELKER/GODONHazardous weather outlook, Jul 2, 6:56 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Local storm report, Jul 2, 6:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
618 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 E BEJOU 47.44N 95.86W
07/02/2012 E1.00 INCH MAHNOMEN MN BROADCAST MEDIA
PUBLIC REPORT POSTED ON KVLY FACEBOOK SITE
&&
SPEICHERLocal storm report, Jul 2, 6:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 S DEBS 47.72N 95.13W
07/02/2012 E0.75 INCH BELTRAMI MN AMATEUR RADIO
0635 PM HAIL 1 W SHOREHAM 46.76N 95.92W
07/02/2012 E0.50 INCH BECKER MN TRAINED SPOTTER
WINDS EST 50 TO 55 MPH
&&
MEWENSLocal storm report, Jul 2, 7:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 10 S BAGLEY 47.38N 95.40W
07/02/2012 CLEARWATER MN TRAINED SPOTTER
MULTIPLE 5 TO 6 INCH TREES DOWN ACROSS HIGH 92 TWO MILES
SOUTHWEST OF LAKE MINERVA. RECORDED WIND GUSTS 45 MPH.
&&
MEWENSLocal storm report, Jul 2, 7:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BEMIDJI 47.48N 94.88W
07/02/2012 BELTRAMI MN BROADCAST MEDIA
SHINGLES BLOWN OFF OF A HOUSE IN BEMIDJI ... POSTED BY
GENERAL PUBLIC ON THE KVLY FACEBOOK PAGE
&&
SPEICHERLocal storm report, Jul 2, 7:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM NON-TSTM WND DMG BEMIDJI 47.48N 94.88W
07/02/2012 BELTRAMI MN BROADCAST MEDIA
PUBLIC REPORT OF A 60 FT SPRUCE TREE BROKEN OFF ABOUT
HALFWAY UP THE TREE WITH OTHER LIMBS DOWN IN THE AREA ...
POSTED ON KVLY FACEBOOK SITE
&&
SPEICHERLocal storm report, Jul 2, 7:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
715 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 6 SW SNELLMAN 46.83N 95.50W
07/02/2012 E1.00 INCH BECKER MN CO-OP OBSERVER
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 39 min |
| Jul 2, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 49 min |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 58 min |
| Jul 3, 4:17 AM CDT | Heat Advisory | FGF | Grant, Otter Tail, Wadena, Wilkin | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.